PMR gone into remission says consultant

Having been told by my consultant that PMR had gone into remission about a month ago I decided it was time to try to reduce the preds(I was on 5mg) I have reduced by half a mg. The first week after the first 3 days I felt fine no aches anywhere etc however the second week (now) I am so tired I can hardly stand up some of the time. I am not in pain but this exhaustion is doing me in. I don't know if I should go back up again or not I don't really want to but don't know what else to do

16 Replies

oldestnewest
  • Ummm, why were you told your PMR had gone into remission? Aren't you the only person who will know that? That being said, you may be "enjoying" adrenal insufficiency, which means you'll need to reduce even more slowly. Are you using the dead slow method?

  • Yes I am I have had tests for adrenal insufficiency in the past during my 5 years of PMR was always told they will bounce back eventually. I haven't been able to reduce for most of this year because of lots of family problems and couldn't concentrate on reducing so this is the first time this year I have been able too.

  • How long have you been at 5mg? It does sound like a lack of cortisol-equivalent. Really there are two alternatives: wait it out and hope it improves after a few weeks or return to 5mg and feel well for a while and try again later. It really depends on how much you are willing to be knocked flat at this time of year.

    Do be very aware and if it gets worse rather than better go back to 5mg for the moment and discuss it with your doctor.

  • Hi kingharold11

    First, congrats on your PMR going into remission - an elusive goal for many!

    From what I've learned from the experts here, the deathly fatigue / exhaustion (I know it well!) is probably a side effect of too fast and / or too great a steroid reduction. Despite the apparent remission of PMR, and even though you are now at low steroid dosage levels, the adrenal system is still slow in 'waking up' and it seems to be telling you so via the fatigue!

    The usual advice with returning PMR and / or steroid withdrawal symptoms at any level is to either stay on a plateau dosage (e.g. in your case 5 mg for a few months) so that things can catch up, or using DSNS or an equivalent tapering method, to VERY slowly reduce, especially when below 10 mgpd. Even reducing from 5 to 4.5mgpd (approx 10% drop) in one go might be too much, and I suspect this is the cause of the reaction you are getting.

    DSNS allows you to plan your reduction gradient much more smoothly and mathematically - you should be able to find the method here somewhere or I'll be happy to send you my inadvertent variation on it (The Escalator) and rationale by e.mail / pm if it helps. I'm not intending to push my own method, only to say that it has generally worked for me and received good feedback from quite a few who have tried it.

    Either way, Smooth and Gradual are key in tapering even at lower levels, and even if you are in remission. And, Patience too - it's easy to think that you are nearly out of the woods in the race to Pred Club Zero - but it sounds as if you aren't there just yet (sorry!).

    Hope this helps, and try to keep positive when you feel wiped-put with all of this stuff. It does get better in time...

    Mark B :-)

  • Er Mark - according to the rheumy. While the patient is still on 5mg and on the grounds she could raise her arms above her head and touch her toes (if I remember rightly). I could do that at 5mg - my PMR is definitely NOT in remission, other than drug-induced remission which is a very different matter!

  • I recommend if you are going to share an email address you do it through private message.

  • tried but the person in question couldn't do it

  • Ah, ok. Maybe after whoever it is gets it you should delete the post as these posts can be publicly viewed. You can see my years of working in "information services" aka library kicking in. We were always telling ppl using public access computers to be extra careful with their private information.

  • I've spent years working in information services too I am 70 when all is said and done

  • I'm treading on your heels. 👵🏼

  • Hi Wendy,

    As I said in reply your previous post, I felt really fatigued even though I was using a slow method between 6mg and 3 mg, particularly the nearer I got to 3mg. Also, like you, had been on Pred a long time (Apr 2012), so I'm guessing it's just the old adrenals again!

    I think you just have to go VERY slowly, as others have said, it took me almost 2 years to get from 6mg to zero (2nd Sept - whoopee!) taking 0.5mg steps, staying at each level for a few weeks if I needed to. I think my GCA went into remission about 9 months ago, but that's never been confirmed - my ESR is fairly high due to arthritis so I'm just going by lack of symptoms.

    Just stick to the DSNS method, and if you feel shattered then just take it as easy as you can, so long as you don't get other PMR symptoms back, you should be okay. However, you must remember that as you reduce, the normal aches and pains of life do come back - unfortunately you've forgotten all about them with Pred!

    As for your immediate problem, you could go back up for a few days, and then try again. I did that on my last reduction, obviously the first time around my body wasn't ready, but 2nd time it was okay. We all get "off" days, so sometimes you have to gauge when it's best to reduce.

    I think it's just a matter of patience, and knowing your body. You can see the end of the tunnel, but don't try running yet. Best of luck 👍

  • thanks for your reply my trouble is I have been very active all of my life so I'm not taking kindly to my body refusing to work properly????

  • Yep. Think that's the problem with most of us on here. Patience is a virtue they say - but I'm afraid I ain't got none!

    Take care

  • Wendy, having experienced a severe flare when trying to reduce from the 5mg dose the first time around, my advice would be not to ignore the warning signs (the "exhaustion" you mention being one) but to return to 5mg and remain there until you feel better before trying again, and next time around taper on just one day of the first week, two of the second, etc so that you take about 7 weeks to reach the new dose every day. Much less of a shock to the body than trying to go straight from the old dose to the new dose in one fell swoop.

    If you just try to soldier on, yes there is a chance that your adrenals will catch up eventually, but also there is the risk that ignoring how you feel now might result in worsening symptoms necessitating returning to a much higher dose to control things.

    You haven't mentioned how long you spent at 5mg but my expert rheumy kept me at 5mg for 6-7 months after reaching there the second time around following the flare to which I referred earlier. That proved very successful and from there on I was able to reduce, albeit tapering at a snail's pace, to complete remission and zero Pred. Never worry about how long you remain at 5mg - it is considered a 'safe' dose at which there are unlikely to be any side effects. Good luck with whatever you decide, and I hope you feel better soon.

  • I'll just add my voice to those who've described their experience with fatigue at the various low levels. My worst time was at 7 when I felt completely "flat" there really is no other way to describe it. Don't think I could have roused myself to flee a burning building. That got better. I tried a taper to 6.5 about three times, and then it "took". Similar experience at 5, although now I knew more what to expect and was also very much more into the "resting" mode as opposed to the "I really ought to be doing all these things" habit. Each taper brings a new set of fatigue, but now I've learned to just give in to it. Happily it doesn't seem to be worsening. I took a very long time getting to 3, and am now slowly tapering to 2.5, and just taking life as easy as I can. I'm so lucky I don't have to work, nor do I have to be a caregiver to anyone worse off than me.

    My personal opinion, and of course everyone is different and will find other strategies work better for them, is that it is worth challenging the adrenals to get them to wake up. This is why (at 7) I kept taking a week, then an attempt at the lower dose again. Sort of poking the dragon. Finally there was a day when I thought, I can make the next reduction at five days, instead of waiting the full six, and I never looked back. I started reducing by 1/2 mg but was able to complete the full mg drop halfway through the taper, so actually achieved 6 mg within the time frame after all. Now at this very low dose I'm just going to stick with tapering to 2.5 as long as I need to, no sliding down further this time!

  • Hi HeronNS, nicely put.

    Makes me wonder if relentlessly sticking to a reduction plan is counter-productive since it puts the pressure on psychologically as well as physiologically, when Mind and Body just don't need pressure. Maybe this is where we are all at risk of over-shooting pred reductions, not least due to an eagerness to get off of them?

    That said, I agree with your idea about 'poking the dragon'. That's been my strategy throughout, albeit very cautiously and with some degree of risk management. I like these metaphors - 'Dancing with / poking the dragon'. They give us a different (and maybe more productive) perception of the process as being in a symbiotic relationship with PMR / the preds / our Mind and Body as opposed to battling / overcoming it / them?

    Food for thought.. as always!

    MB :-)

You may also like...